Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pulmonary Hypertension

PH and PEs

04/15/2008

Question:

Back in October 2007 I was hospitalized for multiple PE`s in both arteries.Throughout many tests, there does not seem to be a cause or source of these pe`s. I am on warfarin. I have been monitored through echos for pulmonary hypertension. The levels are high, but coming down (from 100 in the hospital, to 75 6 months later, which I know is still high). It has been determined that I have probably have had pe`s off and on for many years. Now that I am being treated for the clots with blood thinners, is it reasonable to expect the lung pressure to go down quickly, or does it usually take some time? What is a reasonable amount of time to expect pressure to drop after the clots have mostly dissapated? I am 53 years old. 5`2" 160 lbs.

Answer:

Thank you for your question.

Based on the information that you have provided, it appears that you have a disease called chronic thromboembolic pulmonary hypertension (CTEPH). This disease results from pulmonary emboli which do not completely resolve with treatment. You have been treated with anticoagulation (blood thinner) for approximately 6 months, and it appears that your pulmonary hypertension remains quite significant.

I frequently recommend that patients in this situation undergo a pulmonary arteriogram to evaluate their pulmonary circulation. Based on the results of this test and others, some patients are candidates for a surgical procedure called a pulmonary thromboendarterectomy in which the residual clots are surgically removed. This is a complex surgical procedure that should be done by an experienced surgeon.

If the patient is not a candidate for a thromboendarterectomy and has significant pulmonary hypertension, then long-term anticoagulation and placement of a clot filter in the large vein in the abdomen are the mainstays of care. The filter is placed in hopes of preventing future clotting episodes, as most clots arise in the legs and must pass through this large vein in the abdomen (vena cava) to reach the lungs. Some patients are treated with medications for pulmonary hypertension as well although the exact benefit of this remains unknown.

I would recommend that you see a pulmonary hypertension specialist if you are not already doing so.

For more information:

Go to the Pulmonary Hypertension health topic, where you can:

Response by:

Douglas W Haden, MD Douglas W Haden, MD
Assistant Professor
College of Medicine
The Ohio State University